Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Oct 9, 2021, 1:38 PM MDT for 4 counties in Idaho. It took effect at Oct 11, 2021, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 9, 2021, 1:38 PM MDT (19:38 UTC)
- In effect from
- Oct 11, 2021, 12:00 AM MDT
- Expired
- Oct 10, 2021, 3:05 AM MDT
- In force
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921 WWUS45 KPIH 091938 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 138 PM MDT Sat Oct 9 2021 IDZ068>075-102000- /O.NEW.KPIH.WW.Y.0017.211011T0600Z-211012T1200Z/ Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 138 PM MDT Sat Oct 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 6 AM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. Heaviest amounts above 6000 feet and near mountain passes. * WHERE...Howe, Arco, Mackay, Chilly, Borah Peak, Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, Picabo, Galena Summit and Willow Creek Summit. * WHEN...From midnight Sunday night to 6 AM MDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Heaviest snow will occur late Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ066-067-102000- /O.NEW.KPIH.WS.A.0004.211011T0600Z-211012T1800Z/ Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Including the cities of Island Park, Kilgore, Dubois, Spencer, Edie School, and Small 138 PM MDT Sat Oct 9 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING ABOVE 6000 FEET... * WHAT...Heavy snow possible above 6000 feet. Total snow accumulations of 2 to 8 inches, except 5 to 14 inches on ridge tops and elevations above passes possible. Winds could gust as high as 35 mph. * WHERE...Island Park, Kilgore, Spencer, Edie School, Small, Monida Pass, Raynolds Pass, and Targhee Pass. * WHEN...From late Sunday night through Tuesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Areas of blowing and drifting snow are possible Monday afternoon into Tuesday. Road closures are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
254 WWUS45 KPIH 100905 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 305 AM MDT Sun Oct 10 2021 IDZ066-067-102115- /O.UPG.KPIH.WS.A.0004.211011T0600Z-211012T1800Z/ /O.NEW.KPIH.WS.W.0006.211011T0600Z-211012T1800Z/ Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands- Including the cities of Island Park, Kilgore, Dubois, Spencer, Edie School, and Small 305 AM MDT Sun Oct 10 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected above 6000 feet. Total snow accumulations of 2 to 8 inches, except 5 to 14 inches on ridge tops and elevations above passes. Winds gusting as high as 35 mph. * WHERE...The Idaho-Montana border region, including both Clark and Fremont Counties, from Spencer to Big Springs, including both Interstate 15, U S Route 20, and Idaho State Route 87. * WHEN...From midnight tonight to noon MDT Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Heaviest snow occurs late tonight and Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ068>075-102115- /O.CON.KPIH.WW.Y.0017.211011T0600Z-211012T1200Z/ Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys- Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 305 AM MDT Sun Oct 10 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 6 inches. * WHERE...Howe, Arco, Mackay, Chilly, Borah Peak, Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, Picabo, Galena Summit and Willow Creek Summit. * WHEN...From midnight Sunday night to 6 AM MDT Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Heaviest snow will occur late Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello Messick
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Oct 9, 1:26 PM MDT, 12 minutes earlier.
Area forecast discussion, Oct 9, 1:26 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 126 PM MDT Sat Oct 9 2021 .SHORT TERM...Tonight through Monday Night. Low pressure system has moved east of the region and we are seeing the back edge of showers moving through this afternoon. Expect to see showers diminish this evening with some patchy fog possible for the overnight hours. Sunday should be mostly quiet. However a strong low pressure system will be advancing towards the region. Precipitation will quickly advance into the region from the northwest Sunday night into Monday morning. Snow levels will fall from 8000 feet Sunday evening to 5000 feet Monday morning as a cold front marches through central and eastern Idaho. Expect to see a band of heavy rain changing to snow develop across the central mountains to the Montana border late Sunday night into Monday morning. This will have some impacts with 2 to 6 inches likely by Monday afternoon. The low is then expected to stall across east Idaho Monday afternoon and then begin sinking into northern Utah Monday night into Monday morning. The heavy band of precipitation should be over by Monday afternoon. However, we will see falling snow levels across the remainder of east Idaho Monday night and wrap around precipitation through Tuesday morning. Winds will begin to pick up out of the north Monday afternoon and Monday night. Blowing and drifting snow is a real concern near the Continental Divide going into Montana. Storm total snows vary greatly with this event with heavy snow likely everywhere above 6000 feet. Will issue a winter weather advisory for 2 to 6 inches in the central mountains, highlighting the passes and backcountry. Meanwhile, with the additional snow amounts that pile up across the continental divide Monday afternoon through Tuesday morning, areas approaching the continental divide could see 6 to 12 inches with wind gusts exceeding 25 mph. Will likely issue a winter storm watch for this area. Once again, sharp drop off on snow amounts below 6000 feet. For example, we are forecasting a couple inches in Ashton, but 6 inches in Island Park. Likewise, Dubois sees little but Spencer and points north will see heavy amounts. The mountains of southeast Idaho will do well in this event with 5 to 10 likely above 6000 feet. Below 6000 feet snow amounts drop off quickly. However, accumulating snow is possible all the way to valley floors Monday night into Tuesday morning. This includes the Snake Plain into the eastern Magic Valley. 13 .LONG TERM...Tuesday through next Saturday. Continued precipitation is expected into the long term as an upper level low continues its progression southeastern into Colorado Tuesday evening. What was a mix of rain and snow showers at low elevations look to start off Tuesday morning as predominantly snow showers given temperatures hovering right around freezing. If temperatures were to cool by a few degrees further, we could see storm totals increase for much of the Snake Plain. After that trough exits our region, there is agreement for another shortwave trough to work across southeast Idaho bringing some scattered rain and snow showers Wednesday night into Thursday. Accumulations for this system look to stay confined to the higher elevations with lower elevations seeing more scattered snow showers mainly across eastern Idaho. Up near the Continental Divide and the Central Mountains at elevation could see a couple of inches of snowfall accumulation. High temperatures throughout next week look to be in the 40s through Friday, ahead of a more westerly flow into the weekend. That westerly flow looks to keep things dry for the later part of the week, and bring temperatures back up into the 50s. MacKay && .AVIATION...IFR CIGS persist this afternoon at KIDA and KPIH as the final round of showers keeps ceilings lowered across southeastern Idaho, with conditions looking to improve later this afternoon into tonight. KSUN and KBYI remain VFR through tomorrow, with slight clearing conditions expected to work west to east this afternoon and evening. At KDIJ, MVFR conditions are likely to persist this evening with chances this afternoon and evening for IFR CIGS/VIS with a much lower cloud deck in that region. Winds remain elevated at our western TAF sites as this current system exits the region, with gusts up to around 25kts possible at KBYI through this evening. There will be a brief break in the weather for Sunday, with high elevation clouds outside of KDIJ working across the forecast area ahead of the next upper level trough deepening Sunday night into next week. MacKay && .FIRE WEATHER...Dry weather is expected for most of Sunday with some wind gusts to 25 mph possible across the Snake Plain and near ridgetop level. A large storm system will bring widespread rain and snow to the region for Monday and Tuesday. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Sunday night through Tuesday morning for IDZ066-067. Winter Weather Advisory from midnight Sunday night to 6 AM MDT Tuesday for IDZ068>075. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:38 PM MDT | Winter Weather Advisory | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 10 more | 69 hr |
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.